Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 4, 2004

August 4, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 2:12 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 4, 2:12 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD AVIATION SECT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT WED AUG 4 2004

.AVIATION...
SQUALL LINE APPROACHING WILL BRING RAIN AND THUNDERSTORMS TO THE
AIRPORTS. SOME STORMS COULD BE SEVERE WITH STRONG WINDS... HEAVY RAIN
AND HAIL.  RAIN WILL CONTINUE BEHIND THE FRONT BRINGING MVFR OR IFR
CONDITIONS UNTIL THURSDAY MID MORNING.
&&

.SHORT TERM (THROUGH SATURDAY)...
ZONES WL BE ISSUED CLOSE TO 4 PM SO I CAN CLEAR MORE OF THE TSTM WATCH.

SFC LO NOT EXACTLY WHERE MODELS HAD IT. MAIN SVR WX THREAT FOR GUSTY
WINDS SEEMS TO BE SPEEDING E OF PIT AS I TYPE. TSTM WATCH ALREADY
CANCELLED FOR E OH. WL MENTION 70-80% POP OVERNIGHT (RAIN, CHC TSTM)
THEN CONTINUE CHANCE POPS FOR AT LEAST 1ST HALF OF THU, WHILE WE WAIT
FOR LARGE H5 TROF TO GET E OF CWA. NICE WEATHER FOLLOWS.

TOOK AVG OF AVN-NGM-ETA TEMPS AND POPS, WHILE DOVETAILING WITH
NEIGHBORS.

WL KEEP FLOOD WATCH OVERNIGHT. ETA HAS HVY RAIN...SPCLY S. PARTS OF
WATCH, PROB IN N, CAN BE CANCELLED (OR RE-CONSIDERED) BY EVE SHIFT.
&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
MENTIONED CHC POPS MON NGT AND TUE AS NEXT SYSTEM PULLS THRU GRTLKS.
OTHERWISE DRY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 TIL 10 AM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069
     TIL 10 AM THURSDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-022-023-029>032
     TIL 10 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041
     TIL 10 AM THURSDAY.
&&
Hazardous weather outlook, Aug 4, 4:56 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 AM EDT WED AUG 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-050955-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
556 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO THE OHIO VALLEY TODAY
AND ACROSS WESTERN PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS
WILL SPREAD INTO THE REGION LATER TODAY AND CONTINUE TONIGHT.
SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE. SOME STORMS WILL ALSO
CONTAIN TORRENTIAL RAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN
EFFECT FROM 6 PM THIS EVENING THROUGH 10 AM THURSDAY FOR PORTIONS OF
WESTERN PENNSYLVANIA NORTH OF PITTSBURGH.

.DAYS TWO THROUGH SEVEN...
THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON
THURSDAY...MAINLY IN THE MORNING. HEAVY DOWNPOURS WILL BE POSSIBLE. A
FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE THROUGH 10 AM THURSDAY
FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Aug 4, 2:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     EAST PITTSBURGH         40.40N 79.84W
08/04/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES REPORTED DOWN IN TOWN.

&&
Local storm report, Aug 4, 2:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     EAST MCKEESPORT         40.38N 79.81W
08/04/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            WIERES TORN DOWN BY FALLING TREES REPORTED IN TOWN.

&&
Local storm report, Aug 4, 2:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     4 E ARMAGH              40.45N 78.96W
08/04/2004                   INDIANA            PA   SKYWARN SPOTTER

            NUMEROUS TREES REPORTED DOWN IN TOWN AND IN GAS CENTER.

&&
Local storm report, Aug 4, 2:12 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     BLAIRSVILLE             40.43N 79.26W
08/04/2004                   INDIANA            PA   SKYWARN SPOTTER

            TREES DOWN WITHIN THE TOWN.

&&
Local storm report, Aug 4, 2:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     6 WNW NEW BETHLEHEM     41.04N 79.44W
08/04/2004                   CLARION            PA   LAW ENFORCEMENT

            2 TREES DOWN ALONG SQUIRREL HILL ROAD, ROUTE 861 IN
            PORTERS TOWNSHIP.

&&
Local storm report, Aug 4, 2:16 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     BROOKVILLE              41.16N 79.08W
08/04/2004                   JEFFERSON          PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND THE TOWN OF BROOKVILLE.

&&

The radar

The State College radar (KCCX), 100 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
August 4, 2:20 PM EST
Where
Indiana County, Boltz
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
40.417, -78.983

30 trees blown down by wind near Cramer and Route 403 in the southeast corner of Indiana County. One tree damaged a house; and one fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418133.